Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Gradual discontinuation of hormone therapy does not prevent the reappearance of climacteric symptoms: a randomized prospective study

Haimov-Kochman, Ronit MD; Barak-Glantz, Edyah MHA; Arbel, Revital MD; Leefsma, Miriam PhD, RN, CNM; Brzezinski, Amnon MD; Milwidsky, Ariel MD; Hochner-Celnikier, Drorith MD

doi: 10.1097/01.gme.0000186663.36211.c0
Articles
Buy

Objective: To investigate the recurrence and severity of climacteric symptoms after two methods of discontinuation of prolonged hormone therapy.

Design: Postmenopausal women treated with hormone therapy for more than 3 years and opting to discontinue therapy were randomly assigned to two treatment groups. Hormone therapy was discontinued either abruptly (group 1) or gradually (group 2). Symptoms in both groups were monitored with the Greene climacteric scale at 1, 3, 6, 9, and 12 months.

Results: Ninety-one women aged 48 to 73 years (mean age 56.8 ± 4.2 years) participated in the study. The mean therapy duration was 8.8 ± 3.8 years. No differences were noted between the two groups regarding age at menopause, body mass index, reasons to start therapy, hormone therapy duration, type of regimen, and reasons cited for hormone treatment discontinuation. After cessation of therapy, a similar percentage of patients in each group resumed hormone therapy. Climacteric syndromes, specifically vasomotor dysfunction, were more severe in group 1 than in group 2 during the first 3 months after hormone therapy withdrawal. However, by 6 months vasomotor symptoms were worse in group 2. By 9 to 12 months, no difference was noted between groups. No differences were observed in the percentage of weight gain, vaginal bleeding, and atrophy after discontinuation of therapy by either method.

Conclusions: Our specific regimen of gradual discontinuation of hormone therapy merely postponed, and neither prevented nor minimized, the reappearance of vasomotor symptoms, mood deterioration, and sexual dysfunction, and the resulting discomfort.

Gradually tapering hormone therapy versus abrupt cessation merely postponed, and neither prevented nor minimized, the reappearance of vasomotor symptoms, mood deterioration, and sexual dysfunction, and the resulting discomfort.

From the Department of Obstetrics and Gynecology, Hadassah Medical Center, Hebrew University Hospital, Jerusalem, Israel.

Received June 15, 2005; revised and accepted September 8, 2005.

Address correspondence to: Ronit Haimov-Kochman, Department of Obstetrics and Gynecology, Hadassah Hebrew University Medical Center, Mount Scopus, P.O.B 24035. Jerusalem, il-91240, Israel. Tel 972-2-5844111. Fax 972-2-5814210. e-mail: kochman@hadassah.org.il

©2006The North American Menopause Society